Living with the Side Effects of Cyclosporine

Living with the Side Effects of Cyclosporine

Myasthenia gravis often requires me to adapt my expectations or approach in several ways. One aspect I am currently struggling with is the paradox of cyclosporine, which eases my symptoms but also introduces some unforgiving side effects.

Before starting cyclosporine as my long-term immunosuppressive treatment, I was considered a refractory patient. This means that I had not found a treatment that could adequately control my symptoms or that the treatments that had worked resulted in side effects too severe to manage. Some treatments that worked initially, such as intravenous immunoglobulin (IVIG) infusions every six weeks at 80 g an infusion, stopped improving my symptoms after a while.

If you are wondering how I found out it had stopped working, an unplanned visit to intensive care last year confirmed it, one week after my scheduled IVIG infusion. One moment I was strong as can be, and the next I was battling to breathe in a hospital bed with monitors beeping through the night.

It took almost five years to be treated with cyclosporine, so I was euphoric when after about seven months of taking the medication twice daily I started to see improvements in all of my symptoms for the first time since my diagnosis.

Unfortunately, before I saw any improvement, I started experiencing my first side effect: neuropathy in my feet. My feet felt like they were made of dry ice, and when anything touched them it felt as if they were melting. After 12 months on the medication, this feeling has now started affecting my hands, too.

Another side effect I am experiencing is hypertension. However, my doctors are not convinced this is purely caused by cyclosporine, as prednisone can also cause hypertension. As a 24-year-old with relatively healthy dietary habits, this was not news I was expecting to hear. This side effect also leads to the consequence of adding yet another tablet to my ever-expanding list of chronic medications. Luckily, the medication for my high blood pressure is working without any more side effects, which is a nice, small victory to have.

The most embarrassing side effect I am now forced to endure is called gingival hyperplasia. This results in the overgrowth of the gums, bleeding, painful gums, and bad breath. My gums bleed at least twice a day despite using a baby toothbrush and increasing my oral hygiene habits.

Another side effect that also leans toward the embarrassing is increased hair growth. This does not mean the hair in my ponytail. It affects the hair on my face, arms, legs, toes, and fingers. It has even caused hair growth on my back and stomach. The one perk is the increased hair growth of my eyebrows, which means that at least my eyebrows are looking fabulous and striking in photos. Life is dull if you do not appreciate the small triumphs.

All treatments have side effects. The ones I mentioned are not pleasant to live with, but this medication has given me a second chance as a somewhat-more-involved-in-life 20-something. I am eternally grateful for that chance. Sometimes you have to give a little to get a little. The most important part is to never stop fighting. Life is far too beautiful.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

One comment

  1. Carol Graf-Haslam says:

    I too have the over growth of hair. First my feet turned black in the sun (which I am not supposed to be in) but living in southwest Fl. leaves staying out of the sun impossible especially when I feel so much better in the heat and sun. Tests where taken after my hair started to grow on my arms hands and other body parts. I was diagnosed with pseudo – porpheria cutaneous tarda (Porphyria is a group of diseases in which substances called porphyrins build up, negatively affecting the skin or nervous system. The types that affect the nervous system are also known as acute porphyria, as symptoms are rapid in onset and last a short time
    which means I had all the symtoms but not the actual thing….My dermatologist said this was the first time he had ever seen it in action except for reading about it when he was in medical school some 35+ years ago. It seems to come and go and thank God I am blond so it is not that visible.
    I have been on IVIG for over 7 years with infusions 40 grams per kilogram of weight. I go ever 2 weeks for a 7 hr day. Anything over that makes me sick, almost an allergic reaction. I suffer from fevers to headaches for 2-3 days after the infusions, I really start to feel better just before the next infusion, I am going to take some time off of these to see what happens.
    I have been to Drs from here to 100 miles north and 50 miles south and all medical records sent to Drs at the Mayo Clinic and I get the same answers…..I now have hard to control hypertension with A-fib, dystonia, dysphasia and dystonia which I have every day and is exhausting. From the bobble head, to taking me over an hour to eat meals, to swallowing, muscle weakness and toes that either don’t bend to twitchy big toes all the time.
    I was diagnoses with MG 7 1/2 years ago at the age of 61 and had my first (and only) MG crisis which was 3 weeks in ICU and 3 weeks in rehab to learn how to walk, get dressed, get in and out of bed by myself then outpatient rehab for memory and speech, balance and massages to get the muscles going again.
    This year I have made beautiful gardens in the yard digging up hundreds of feet of grass, making my own compost, giving the soil it needs to grow plants (we have mostly sand and shell fill in the yard!!) I now have tomatoes outside, on the lanai and other places that I know I did not plant in. flowers, roses, hibiscus of all colors, banana trees, frangipani. lemon trees, and numerous other plants growing beautifully, I have made our dog cemetery a beautiful plot of wildflowers and ghost lilies. My hubby takes me to Lowes or Walmart and I pick out the sorriest looking plants on the clearance racks and bring them back to life as beautiful as they should be.
    i have taken up orchid growing, making my own cement planters and succulent and cactus growing (and selling them) !! I know I overdue it most days when I feel good but I don’t care, the feeling of accomplishment is worth the time and energy.
    Well that is my story for the day. I wish you well and hope they can help you in some other ways. Try a new Dr just for advise. You never know what they may know that your Dr doesn’t.
    God bless and keep you in the palm of His Hand.

Leave a Comment

Your email address will not be published. Required fields are marked *